Background: Clostridium difficile-associated diarrhea (CDAD) is an important infection in hospital settings. Its impact on outpatient care has not been well defined.
Objective: To examine risk factors of ambulatory cancer patients with CDAD.
Design: Case-control study.
Setting: Memorial Sloan-Kettering Cancer Center, a tertiary-care hospital.
Methods: Cases of CDAD among oncology outpatients from January 1999 through December 2000 were'identified via positive C. difficile toxin assay results on stool specimens sent from clinics or the emergency department. A 1:3 matched case-control study examined exposures associated with CDAD.
Results: Forty-eight episodes of CDAD were identified in cancer outpatients. The mean age was 51 years; 44% were female. Forty-one (85%) had received antibiotics within 60 days of diagnosis, completing courses a median of 16.5 days prior to diagnosis. Case-patients received longer courses of first-generation cephalosporins (4.8 vs 3.2 days; P = .03) and fluoroquinolones (23.6 vs 8 days; P < .01) than did control-patients. Those receiving clindamycin were 3.9-fold more likely to develop CDAD (P < .01). For each additional day of clindamycin or third-generation cephalosporin exposure, patients were 1.29- and 1.26-fold more likely to develop CDAD (P < .01 and .04, respectively). The 38 CDAD patients hospitalized during the risk period (79.2%) spent more time as inpatients than did control-patients (19.3 vs 9.7 days; P < .001).
Conclusions: Antibiotic use, especially with cephalosporins and clindamycin, and prolonged hospitalization contributed to the development of CDAD. Outpatient CDAD appears to be most strongly related to inpatient exposures; reasons for the delayed development of symptoms are unknown.